Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 42, NWS Louisville, KY

July 29, 2016Garrard County, Madison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 29, 2016, 7:35 PM EDT for Garrard County, Madison County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2016, 7:35 PM EDT (23:35 UTC)
Expired
Jul 29, 2016, 10:30 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Garrard County, KY, Madison County, KY

The radar

The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:44 PM EDTFLASH FLOOD4 W Richmond, KYFLOODING ON CRUTCHER PIKE. POSSIBLE WATER RESCUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS53 KLMK 292335
FFWLMK
KYC079-151-300230-
/O.NEW.KLMK.FF.W.0042.160729T2335Z-160730T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
735 PM EDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARRARD COUNTY IN CENTRAL KENTUCKY...
  WEST CENTRAL MADISON COUNTY IN CENTRAL KENTUCKY...

* UNTIL 1030 PM EDT

* AT 735 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN
  HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RICHMOND...COTTONBURG...BUCKEYE...EDENTON...RUTHTON...NEWBY...
  CROW VALLEY AND MILLION.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3770 8433 3770 8452 3777 8454 3777 8452
      3781 8432

$$

SCHOETTMER
1 follow-up statement
153 
WGUS73 KLMK 300116
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
916 PM EDT FRI JUL 29 2016

KYC079-151-300125-
/O.CAN.KLMK.FF.W.0042.000000T0000Z-160730T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARRARD KY-MADISON KY-
916 PM EDT FRI JUL 29 2016

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL GARRARD AND WEST CENTRAL
MADISON COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. HOWEVER, STANDING WATER MAY STILL BE PRESENT. PLEASE
CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. A FLOOD ADVISORY WILL
REMAIN IN EFFECT AT LEAST THROUGH THIS EVENING.

LAT...LON 3770 8433 3770 8452 3777 8454 3777 8452
      3781 8432

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:50 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 29, 6:50 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
650 PM EDT FRI JUL 29 2016

...Updated Aviation Discussion...

...Forecast Update...
Issued at 612 PM EDT Fri Jul 29 2016

Did a quick update to increase pops across our NW CWA where moisture
convergence has increased along a boundary that is roughly along the
Ohio River. Meanwhile, a broken line segment with a bit of a cold
pool push is moving into our western CWA where some 40 mph gusts are
possible. Latest mesoanalysis shows a moderately unstable airmass
coincident with around 30 knots of effective bulk shear. Reasonable
to think that a brief severe storm is possible, but more concerned
about training storms along the boundary, as rainfall rates have
been periodically impressive. Overall, best storm coverage is an an
area that can handle a bit more precipitation, but will be
monitoring the potential for localized Flash Flooding and marginal
severe potential over the next several hours. Do expect storms to
diminish in coverage and intensity later this evening. At this
point, don't expect a widespread Flash Flood threat so don't
anticipate any headlines for now.

.SHORT TERM (Now through Saturday Night)...
Issued at 335 PM EDT Fri Jul 29 2016

Isolated/scattered convection is ongoing in central Kentucky, with
the greatest coverage and intensity along the Tennessee border.
Looking upstream, an upper impulse swinging through the Wabash
Valley has generated a broken line or T-storms that will head toward
southern Indiana and north central Kentucky by early evening.
Therefore we will see the focus shift from our southern zones to our
northwest zones in the next couple hours, but given recent rains,
and the humid air mass, any storms could produce localized flooding
through this evening. Also seeing just enough instability to combine
with the forcing aloft, so a few strong storms could produce gusty
winds, especially along and north of Interstate 64.

Look for POPs to diminish this evening given the loss of heating,
and mid-level drying behind the upper disturbance. However with this
much low-level moisture, cannot rule out a slight chance, so will
hang on to that POP through the overnight.

Rinse and repeat for Saturday as we remain under a broad upper trof,
and the air mass remains juicy. Expect convective coverage to be
slightly less given the slight decrease in deep moisture, as well as
the lack of dynamics to focus convection. Still look for scattered T-
storms, with the main threat still localized heavy rainfall and
flooding. Given the low convective temps in this air mass, expect
max temps to run near or just below climo, but with limited cooling
at night.

.LONG TERM (Sunday through Friday)...
Issued at 335 PM EDT FRI JUL 29 2016

Broad upper trofiness overhead on Sunday will start to shift
eastward on Monday, but will not fully give way to the upper ridge
centered over the Southern Plains. This will leave the NW flow door
open for episodic MCS activity through at least the middle of the
week. Therefore will maintain at least a 20-30 POP for much of the
week, and while it will continue to show a diurnal focus, confidence
in the timing of POPs is still on the low side. By Wed-Thu expect
enough influence from the ridging to push temps back into the lower
90s in quite a few places. Air mass will remain quite humid, keeping
mins solidly above normal throughout.

&&

.AVIATION (00Z TAF Update)...
Issued at 650 PM EDT Fri Jul 29 2016

Scattered convection continues to develop/move along a surface
boundary and ahead of a broad upper disturbance. Current radar
trends put the TAF sites in favorable scenarios for no t-storms in
the very short term, although cannot rule out a stray storm until
shortly after sunset when instability is lost. Storms should pass
close enough to SDF/BWG to warrant VCTS until 1-3Zish, but otherwise
expect VFR to prevail for much of the evening.

Once convection dies off, focus will shift to potential for lower
ceilings and vis at BWG/LEX. Upper clouds from convective complex
will complicate potential for fog at BWG, but sill think MVFR vis is
possible toward dawn when upper clouds thin and light surface winds
prevail. Think LEX could see a combo of vis/cig problems through the
overnight as well. Would expect vis reductions first, then a
transition to lower stratus toward dawn.

Scattered convection is on the table again tomorrow, but with
confidence in timing/coverage low, will hold off on any mention for
now.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........BJS
Short Term.....RAS
Long Term......RAS
Aviation.......BJS
Hazardous weather outlook, Jul 29, 3:59 PM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM EDT FRI JUL 29 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-302000-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
359 PM EDT FRI JUL 29 2016 /259 PM CDT FRI JUL 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS THROUGH EARLY EVENING MAY PRODUCE LOCALLY
HEAVY RAINFALL. IF THESE STORMS AFFECT LOCATIONS THAT HAVE ALREADY
RECEIVED HEAVY RAIN...LOCALIZED FLOODING IS LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. THE
STRONGER STORMS WILL PRODUCE TORRENTIAL RAINFALL...RESULTING IN
LOCALIZED FLOODING...AND GUSTY WINDS. A PATTERN CHANGE MONDAY WILL
BRING A CHANCE FOR STORMS TO COME IN FROM THE NORTHWEST AT VARIOUS
TIMES THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY
FLOODING.

RAS

In the hours before

Special weather statement, Jul 29, 5:51 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 PM CDT FRI JUL 29 2016

INZ089-KYZ023-292215-
PERRY-HANCOCK-
451 PM CDT FRI JUL 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PERRY AND NORTHERN
HANCOCK COUNTIES...

AT 449 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER GRANDVIEW...
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TELL CITY...HAWESVILLE...LEWISPORT...CANNELTON...AND TROY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3793 8697 3794 8692 3799 8686 3800 8681
      3802 8680 3800 8677 3803 8677 3804 8679
      3806 8677 3808 8678 3811 8673 3788 8663
      3783 8690 3784 8691 3787 8691 3788 8689
      3790 8691 3791 8694 3789 8698 3790 8699
TIME...MOT...LOC 2149Z 251DEG 30KT 3793 8694

13
Special weather statement, Jul 29, 7:22 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
722 PM EDT FRI JUL 29 2016

KYZ030-034-292345-
JEFFERSON-SHELBY-
722 PM EDT FRI JUL 29 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JEFFERSON AND
NORTHWESTERN SHELBY COUNTIES...

AT 722 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SHELBYVILLE...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...SIMPSONVILLE...MIDDLETOWN HEIGHTS...CHESTNUT GROVE...
L S PARK...FISHERVILLE...CONNER...MONTCLAIR...JOYES AND TODDS POINT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3830 8510 3812 8531 3820 8549 3830 8536
      3831 8533 3834 8530
TIME...MOT...LOC 2322Z 289DEG 11KT 3824 8535

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:35 PM EDTAreal Flood AdvisoryLMKOhio4 hr
Jul 29, 9:47 AM EDTAreal Flood AdvisoryLMKLogan3 hr
Jul 29, 10:35 AM EDTAreal Flood AdvisoryLMKLogan, Simpson, Warren3 hr
Jul 29, 11:54 AM EDTAreal Flood AdvisoryLMKSimpson3 hr
Jul 29, 12:45 PM EDTFlash Flood WarningLMKLogan, Simpson3 hr
Jul 29, 1:32 PM EDTSpecial Weather StatementLMKNelson28 min
Jul 29, 3:40 PM EDTAreal Flood AdvisoryLMKLogan, Simpson3 hr
Jul 29, 5:51 PM EDTSpecial Weather StatementLMKHancock24 min
Jul 29, 6:30 PM EDTAreal Flood AdvisoryLMKMadison3 hr
Jul 29, 7:12 PM EDTAreal Flood AdvisoryLMKJefferson, Oldham, Shelby3 hr
Jul 29, 7:22 PM EDTSpecial Weather StatementLMKShelby23 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.